Minnesota, 2023

Drought in Minnesota, December 1 to 31, 2023

December 1 to 31, 2023 · NWS ARX · 3 events in 3 counties and zones

Long-standing abnormally dry conditions from April 2023 through December resulted in no changes to severe (D2) and extreme (D3) drought in southeast Minnesota in December. From initial severe drought (D2) issuance in July 2023 to the onset of December, 10 to 15 of total rainfall was up to 10 below normal.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Long-standing abnormally dry conditions from April 2023 through December resulted in no changes to severe (D2) and extreme (D3) drought in southeast Minnesota in December. From initial severe drought (D2) issuance in July 2023 to the onset of December, 10 to 15 of total rainfall was up to 10 below normal. While monthly total rainfall of 1 in December was only slightly below normal, the long-standing abnormally dry conditions resulted in continuation of the severe (D2) to extreme (drought). Well above normal temperatures in December, about 10 degrees above normal, further perpetuated soil moisture concerns. Broadcast media reported stunted growth and financial impacts for Christmas tree farms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 30, 9:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 30, 9:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
936 PM CST Thu Nov 30 2023

.DISCUSSION...(Tonight through Thursday)
Issued at 210 PM CST Thu Nov 30 2023

Key Messages:

 - Lower end precipitation chances (20-50%) through the
weekend...mostly snow and generally confined to parts of northeast
IA into central WI. Minor (under 1") accumulations favored.

 - Light snow chances (20-30%) Mon night-Tue, warming by mid week
(mid 40s to around 50 for highs).

* PCPN FRI/FRI NIGHT CONTINUES TO TREND SOUTH - locally still some
  lower end chances for parts of NE IA/southwest WI.

Upper level shortwave trough on track to lift northeast out of the
desert southwest today, spinning across the mid mississippi river
valley Fri morning and then over the eastern great lakes by Fri
evening. Short term guidance has continued to inch the system south,
keeping the bulk of the related pcpn/qpf south/east of the local
forecast area. There could be a glancing blow for parts of NE
IA/southwest WI, but chances still on the low end (20-30%). Coupled
upper level jet, QG convergence and decent mid level Fgen band
expected with the shortwave, and CAMS models paint a narrow band of
pcpn on the northward side of the system. Depending on how far
north, it could fall as snow. Latest HREF paints a 60-80% chance for
1" or more or snow, 50-60% for more than 2". So while the system
looks to hold southward, just a slight shift north could bring an
inch or two of the white stuff to far southern locations. Bears
watching.

Right on the heals of this shortwave is another bit of energy
ejecting out of the southwesterly flow a loft, taking a similar
track (moving in Fri night). Not as perky as the first shortwave,
but has enough going for it to produce its own pcpn band, running
along nearly the same line. QPF is much less, but timing/temps favor
snow. Some suggestions in the models that saturation will start to
shallow out as this ripple moves through, which could remove ice
from cloud and trend toward freezing drizzle. A lot of "ifs"
here...if there is still forcing, if the saturated layer shallows,
etc. Not discarding out of hand, but won't add freezing mention to
the forecast at this time.

* SAT NIGHT/SUN PCPN CHANCES - southern stream shortwave taking a
  line much like Friday's, but looking a bit more north with more
  widespread rain/snow chances (but only minor QPF).

Yet another spinner in the upper atmosphere is slated to lift out of
the desert southwest northeast. This wave takes a similar path but
with a slight shift northward. Decent QG convergence a loft, but
deeper south of the local area and not much for Fgen. QPF is
limited. Temps/timing would keep ptype snow with the ensemble mean
only painting a 20-40$ shot for 1" or greater...mostly for southwest
into central WI.

* NEW WORK WEEK - pcpn chances Mon-Tue (low QPF), trending warmer by
  the middle part of the week.

GEFS and EPS leaning into dropping a shortwave trough out of Canada
to across the upper Mississippi river valley Monday night, with the
potential to linger an associated sfc trough across the region Tue.
Bulk of the both ensembles' members bring mostly light QPF to the
region, although with placement differences. Amounts look meager
right now with GEFS and EPS only pushing a 20-30% chance for more
than 0.01"...with nary a chance for 1" or more of snow. All in all,
some snow chances but not shaping up to be much at this time.

Long range guidance continues to trend toward upper level ridge
building as we move into the middle part of the new week. Some
differences in how amplified the ridge could/will be, with the GFS
suggesting something a bit stronger than the EC. Overall, cluster
analysis slightly favors a somewhat flatter ridge - but only be a
small margin - not "enough" to warrant a full buy-in. Still, temps
look to be on the rise at least for a few days. Grand ensemble in
the long range guidance pushes a 20-40% shot for 45+ highs Wed-Fri
with the warmer GEFS suggesting those chances would be 10-20%
higher. Setup looking pretty good for some mid/upper 40 highs
(perhaps lower 50s for some).

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 936 PM CST Thu Nov 30 2023

VFR conditions are likely for most of the region through this TAF
period with winds becoming N/NE at 5-10 kts as low pressure
passes south and east of the region on Friday. Mid/high clouds
will spread north into the Upper MS Valley with the northern edge
of a rain/snow band and MVFR ceilings possibly brushing far
southwest WI/northeast IA Friday into Friday night.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...JM
Hazardous weather outlook, Nov 30, 3:16 AM CST, 20 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
316 AM CST Thu Nov 30 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
316 AM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There maybe some light snow accumulations on Saturday night. This
might impact travel.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Mower

When
December 1, 12:00 AM CST to December 31, 12:00 AM CST
Where
Mower forecast zone
Reported by
Drought Monitor
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Severe (D2) to extreme (D3) drought persisted across most of Mower County through December. While monthly rainfall near 1 was only slightly below normal, the long-standing abnormally dry conditions, 8 to 12 below normal, resulted in the severe (D2) to extreme (D3) drought persisting.

Drought, Fillmore

When
December 1, 12:00 AM CST to December 31, 12:00 AM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Severe (D2) to extreme (D3) drought persisted across most of Fillmore County through December. While monthly rainfall near 1 was only slightly below normal, the long-standing abnormally dry conditions, 8 to 12 below normal since July 1st, resulted in the severe (D2) to extreme (D3) drought persisting.

Drought, Houston

When
December 1, 12:00 AM CST to December 31, 12:00 AM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Severe (D2) drought persisted for parts of Houston County through December. While monthly rainfall near 1 was only slightly below normal, the long-standing abnormally dry conditions, 8 to 12 below normal since July 1st, resulted in the severe (D2) drought persisting.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153315, 1153316, 1153317.